Wednesday, May 24, 2006

Genital Pain in a 60 yo Man

Dear Pre-VGRD,

Thank you for allowing me to present this difficult case.

The patient is a 60-year-old journalist, who presents for evaluation of genital pain that has been present for about six months. He has been in his usual state of health. No new sports or traumas. His medications include atorvastin, buproprion and the generic omeprazole.

He has an annoying, painful sensation on the ventral shaft of the penis. He has noted some hyperpigmentation there and occasionally the skin here gets red. He thinks this lasts for a few hours but he is not sure. The sensation is like that of an abrasion.  He saw a urologist who prescribed clobetasol cream but did not note anything in the area. He used the clobetasol for a few weeks but found that it only seemed to make the pain worse.

EXAMINATION: The examination shows a healthy, appearing 60-year-old man who is a good historian. He has a dark line on the ventral surface of the shaft of the penis. The skin here is completely normal. There was no evidence of erythema today.

IMPRESSION: This is a genital pain syndrome. It may be related to what is called scrotodynia. I also seem to remember some cases that were reported in which there was dermographic urticaria on the genitalia. I could not find references to those. The best that I can come up with at this point is a local genital pain syndrome similar to scrotodynia or vulvodynia. These are poorly understood and the treatments are not particularly effective. If this were genital dermographic urticaria, probably an antihistamine such as hydroxyzine would work.

Those of us who are dermatologists see such cases occasionally. I would appreciate your thoughts.
Marius Grenoble,  QUÉBEC CITY, QC, Canada

2 comments:

  1. Thank you for this interesting and stimulating case.From now and then we see patients with vague genital pain but without obvius reasons.It might be chronic or stay for short time and disappear.It might be refered prostatic pain?????.I often reassure and give tranquilizers or anidepresants.It is probably within the spectrum of scrotodynia which is equivalant to vulvodynia. It needs further interest and research

    khalifa sharquie

    ReplyDelete
  2. Abbas AlshammariMay 31, 2006

    Anogenital pain and more commonly pruritus(with healthy looking skin) is not uncommon to be seen between now and then.Some studies have confirmed a radiculopathic origin(Neuropathic scrotal pruritus: anogenital pruritus is a symptom of lumbosacral radiculopathy.J Am Acad Dermatol. 2005 Jan;52(1):61-6.)and this may explain the pain more clearly.Although a good response to neuroleptics and antidepressants might be obtained,I think these cases should be referred to orthopaedician and neurologist for opinion.

    ReplyDelete

We welcome your comments. We endeavor to serve your patients and you. If you want us to respond, please add your name and email address. Some people have trouble uploading comments. In that case, please send comments directly to djelpern@gmail.com. Thank you.